Illinois, 2016Hail and Damaging Winds in Illinois, September 16, 2016
September 16, 2016 · NWS LSX · 5 events in 1 county or zone
Isolated severe thunderstorms moved across southeastern Missouri and southern Illinois. Numerous reports of damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms moved across southeastern Missouri and southern Illinois. Numerous reports of damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 16, 11:57 AM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 16, 11:57 AM CST, 2 hours 23 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1257 PM CDT FRI SEP 16 2016
.UPDATE...
Issued at 1049 AM CDT Fri Sep 16 2016
Thunderstorms have already produced pockets of 1-3+" of rainfall
this morning across parts of central and east Missouri as well as
southwest Illinois prompting this issuance of flood advisories.
Showers and thunderstorms continue to push along in the
southwesterly mid level flow late this morning. They are being
generated by low level moisture convergence underneath weak ascent
produced by a series of weak vort maxes in the mid level flow.
Expect the showers and thunderstorm to continue to generate and
move northeast across the southeastern two thirds of the CWA this
afternoon and early this evening. Will continue to watch for
potential heavy rainfall and possible flooding based on training
of cells. Temperatures will be held down by clouds and rain.
Britt
&&
.SHORT TERM... (Through Late This Afternoon)
Issued at 334 AM CDT Fri Sep 16 2016
Still some confidence issues with how and where the storms will
develop today. Complex of storms extend from southern Iowa
southwestward to northwestern Missouri and eastern Kansas as of 08z.
In the meantime, scattered showers trying to pop up over
northeast/central down to southwestern Missouri, but little if any
of it is reaching the ground at the moment. HRRR models want to
develop storms over the next several hours, mainly north of I-70,
then eventually spread across majority of forecast area by 12z,
while complex to our north weakens. Will blend a bit of reality and
models for pops today, but did keep likely pops for most locations
at some point today. Won't see an all day rain, but with plenty of
clouds and some rain, temperatures will struggle to warm up, so have
highs in the upper 70s to mid 80s.
Byrd
.LONG TERM... (Tonight through Thursday)
Issued at 334 AM CDT Fri Sep 16 2016
(Tonight - Sunday)
Expect TSRA to be ongoing at the beginning of the period across the
sern half of the CWA, roughly along and SE of a K3LF to KSTL to KVIH
line. An ULJ back-building into the region as well as an approaching
s/w shud support TSRA into the overnight hrs with help from an
increasing swly LLJ. Uncertain what coverage of TSRA near the actual
cdfnt will be like. Better low level forcing will remain further
south as mentioned above. The ECMWF suggests some ULJ coupling which
may support better coverage near the fnt, but this soln seems to be
an outlier. Still, think sct coverage is reasonable and have
therefore kept chance PoPs going near the fnt.
While the TSRA mentioned above shud push the effective sfc boundary
south of the CWA, the actual cdfnt will still be pushing swd thru
the region. Have kept PoPs in morning vs. afternoon with some
uncertainty in timing, but in general, morning convection shud
continue moving out of the region with any activity along the fnt
dissipating. Expect breaks in clouds to develop allowing some
recovery south of the cdfnt and redevelopment during the afternoon
hours. However, if these breaks do not occur, a dry fropa is
entirely possible. The GFS soln seems to suggest enuf CAA with the
805mb cdfnt that light RA will be possible much of the day. This
soln seems to be an outlier attm, but will keep in mind for future
updates.
With the fnt south of the CWA Sat night, the remainder of the period
remains dry.
As for temps, kept warmer trend going for tonight and Sat as the
region remains south of the fnt. Trended cooler for Sat night thru
Sun as the sfc ridge settles into the region.
(Monday - Thursday)
Temps shud warm quickly on Mon as the sfc ridge builds ewd. However,
this appears to be short lived as another cdfnt shud reach the
region by Mon night into Tues. Can not rule out precip along this
fnt, however, it appears best forcing will remain well north of the
region with the main upper trof over the Great Lakes and low level
forcing well out ahead of the fnt.
Temps shud warm again by mid-week as the upper ridge builds into the
region. Mdl solns differ somewhat with the GFS breaking down the
ridge sooner. Have kept PoPs low thru the end of the period, but
believe the upper ridge will remain in place a bit longer, keeping
the sfc fnt and the associated precip north of the area.
Tilly
&&
.AVIATION... (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1257 PM CDT Fri Sep 16 2016
Showers and thunderstorms will continue to affect the St. Louis
area terminals and KCOU this afternoon and this evening. This will
cause MVFR/possible IFR ceilings and visibilities, especially
with the heavier downpours. Have placed showers and thunderstorms
in the TAFs at these airports through the evening hours. Also have
VCTS or PROB30 chances going at KUIN where confidence is not as
high. Could be MVFR or IFR ceilings and visibilities develop late
tonight or early tomorrow where there will be abundant moisture in
the lower atmosphere.
SPECIFICS FOR KSTL: Showers and thunderstorms are lining up back
into southwest Missouri, so believe there will be a chance for
rain at the airport through this evening. This will cause
MVFR/possible IFR ceilings and visibilities, especially with the
heavier downpours. There is the possibility of lower ceilings and
visibilities late tonight and early Saturday, but confidence is
too low to include these at this time. Expect mainly VFR
conditions late tomorrow morning and tomorrow afternoon.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Sep 16, 7:36 AM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
836 AM CDT FRI SEP 16 2016
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
836 AM CDT FRI SEP 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS THE EASTERN OZARKS. WIND GUSTS OF 40-60 MPH IS
THE PRIMARY THREAT. SOME OF THE THUNDERSTORMS WILL ALSO BE CAPABLE
OF PRODUCING HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 40
MPH...RAINFALL TOTALS OVER 1 INCH....AND ANY OBSERVATIONS OF
FLOODING.
GOSSELIN
In the hours before
Local storm report, Sep 16, 12:20 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
120 PM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM HEAVY RAIN MEDORA 39.18N 90.14W
09/16/2016 M1.54 INCH MACOUPIN IL CO-OP OBSERVER
RAIN MEASURED SINCE 7AM. SMALL CREEKS OUT OF BANKS AND
DITCHES FULL ALONG ROADS
&&
WALSHLocal storm report, Sep 16, 1:24 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
224 PM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL FESTUS 38.22N 90.41W
09/16/2016 M0.70 INCH JEFFERSON MO TRAINED SPOTTER
&&
WALSHSpecial weather statement, Sep 16, 1:27 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT FRI SEP 16 2016
ILZ079-101-102-MOZ065-162015-
RANDOLPH IL-MONROE IL-ST. CLAIR IL-JEFFERSON MO-
227 PM CDT FRI SEP 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ST. CLAIR...NORTH
CENTRAL RANDOLPH...SOUTHERN MONROE AND SOUTHEASTERN JEFFERSON
COUNTIES UNTIL 315 PM CDT...
AT 227 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR CRYSTAL CITY...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FESTUS...WATERLOO...CRYSTAL CITY...RED BUD...NEW DESIGN...PRAIRIE...
HECKER...MAEYSTOWN...FULTS...AMES...WARTBURG...BURKSVILLE...
RENAULT...CHALFIN BRIDGE...MADONNAVILLE AND MONROE CITY.
THIS INCLUDES INTERSTATE 55 IN MISSOURI BETWEEN EXITS 170 AND 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3815 8992 3811 9024 3813 9025 3812 9025
3811 9026 3809 9032 3809 9041 3822 9046
3838 8997
TIME...MOT...LOC 1927Z 252DEG 19KT 3816 9034
CARNEYSpecial weather statement, Sep 16, 2:07 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT FRI SEP 16 2016
ILZ079-101-102-162045-
RANDOLPH IL-MONROE IL-ST. CLAIR IL-
307 PM CDT FRI SEP 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ST. CLAIR...
NORTHERN RANDOLPH AND SOUTHEASTERN MONROE COUNTIES UNTIL 345 PM
CDT...
AT 306 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF STE. GENEVIEVE...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RED BUD...EVANSVILLE...BALDWIN...PRESTON...PRAIRIE DU ROCHER...
PRAIRIE...HECKER...RUMA...HOUSTON...MODOC...KELLOGG...AMES...ROOTS...
RENAULT...WALSH AND KIDD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3813 8973 3798 9002 3801 9005 3801 9009
3802 9010 3804 9013 3806 9013 3807 9016
3807 9017 3810 9022 3834 8995
TIME...MOT...LOC 2006Z 229DEG 12KT 3808 9008
CARNEYThunderstorm Wind, Randolph
- When
- September 16, 2:20 PM CST
- Where
- Randolph County, Prairie du Rocher to 0.47 mi NE of Prairie du Rocher
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.080, -90.100
Thunderstorm winds blew down numerous large tree limbs around town.
Thunderstorm Wind, Randolph
- When
- September 16, 3:51 PM CST to 3:53 PM CST
- Where
- Randolph County, 0.77 mi S of Houston to 0.56 mi SE of Houston
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.159, -89.781
Thunderstorm winds blew down several corn fields. Also, about a mile northeast of Houston, a farm outbuilding's roof was blown off by downburst winds estimated to be around 80 mph.
Thunderstorm Wind, Randolph
- When
- September 16, 4:13 PM CST
- Where
- Randolph County, 0.84 mi NW of Ellis Grove to 0.81 mi NNW of Ellis Grove
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.007, -89.912
Thunderstorm winds blew down several trees around town.
Hail, Randolph
- When
- September 16, 4:14 PM CST
- Where
- Randolph County, 0.74 mi NNW of Ellis Grove
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.009, -89.907
Thunderstorm Wind, Randolph
- When
- September 16, 4:14 PM CST
- Where
- Randolph County, 0.88 mi SSW of Menard to 1 mi E of Menard
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.908, -89.834
Thunderstorm winds blew down numerous large tree limbs around town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Texas, September 16, 2016$91,000 · EF0 · 12 events
- Hail in New Mexico, September 16, 20161.4 in hail · 3 events
- Hail in Kansas, September 16, 20161 in hail · 3 events
- Hail and Damaging Winds in Texas, September 16, 20161 in hail · 3 events
- Flooding in Iowa, September 16 to 17, 20162 events
- Hail and Damaging Wind in Arkansas, September 16, 2016$5,000 · 1 in hail · 2 events
- Flooding in Illinois, September 16, 20162 events
- Damaging Wind in Oklahoma, September 16, 2016$5,000 · 56 kt wind · 1 event
- Damaging Wind in Arkansas, September 16, 201652 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665716, 665717, 665723, 665724, 665725.